Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 159, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 6:17 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2009, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 14, 2009, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2309 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- -172 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:55 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 14, 3:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... CURRENTLY...AT 3 PM CDT...A COLD FRONT HAD PUSHED SOUTHEAST THROUGH BISMARCK LEAVING THE WEST AND NORTH BENEATH A STRONGER CAP THAN THE REGION SOUTH AND EAST OF BISMARCK. FIRST INITIATION OF STRONG THUNDERSTORMS SHOULD BE ALONG AND EAST OF THE COLD FRONTAL BOUNDARY LATE FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTHEAST. AN ADVANCING SHORT WAVE TROUGH WILL FINALLY CATCH UP WITH THE SFC FRONTAL BOUNDARY AND THE GFS/NAM MODELS SUGGEST STRONG WARM ADVECTION/OVER-RUNNING ACROSS CENTRAL NORTH DAKOTA. A SECOND REGION OF SEVERE POTENTIAL THEN EXISTS AFTER 9 PM ACROSS THE WEST AND CENTRAL. MUCH COOLER WEATHER IN STORE FOR THE REGION ON SATURDAY AND SUNDAY AS UPPER LOW DRIFTS ACROSS SOUTHERN CANADA. THIS WILL KEEP UNSTABLE AIR OVER THE REGION WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED ON SUNDAY...BECOMING MORE ISOLATED ON MONDAY. .LONG TERM...TUESDAY THROUGH FRIDAY... THE MODELS ARE IN AGREEMENT ON THE BROAD SCALE AGAIN TODAY...MOVING AN UPPER LEVEL TROUGH SLOWLY ACROSS THE FORECAST AREA AND WILL TREND THE FORECAST ON THE BROAD SCALE AS THE MODELS DIFFER ON THE AMPLITUDE OF THE TROUGH. OVERALL...WILL LOOK FOR BELOW NORMAL TEMPERATURES THROUGH THE FORECAST PERIOD AND PERIODIC PRECIP IN THE COLD AIR ASSOCIATED WITH THE TROUGH. && .AVIATION...THE SURFACE LOW IS CENTERED OVER PIERRE BUT EXTENDS NORTHEAST INTO THE RED RIVER VALLEY. A BAND OF CLOUDS ALONG THE WESTERN SIDE OF THE LOW HAS HELPED KEEP TEMPS DOWN...BUT AN APPROACHING UPPER LEVEL SHORT WAVE HAS KICKED OFF SHOWERS ACROSS MOST OF THE AREA...WITH A FEW THUNDERSTORMS DEVELOPING IN THE CLEAR AIR ON THE EASTERN SIDE OF THE LOW. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT...WITH REDUCED VISIBILITIES AND CEILINGS ACCOMPANYING THE PRECIPITATION. THE LOW WILL MOVE NORTHEAST INTO MINNESOTA...BUT ANOTHER LOW WILL REDEVELOP IN EASTERN MONTANA AS AN UPPER LEVEL THROUGH MOVES OVER THE ROCKIES AND INTO THE AREA. THIS WILL EXTEND THE CHANCE OF SHOWERS AND THUNDERSTORMS INTO SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/TSW
Hazardous weather outlook, Aug 14, 4:22 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT FRI AUG 14 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT...SOME POSSIBLY STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT. NH
In the hours before
Local storm report, Aug 14, 1:01 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG SELZ 47.86N 99.89W
08/14/2009 PIERCE ND PUBLIC
VERY STRONG WINDS, TREES KNOCKED DOWN, AND A BIG MESS IN
TOWN. REPORTS RELAYED BY THE MEDIA.
&&
PAYDLocal storm report, Aug 14, 1:07 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL 8 NW HARVEY 47.85N 100.06W
08/14/2009 M1.25 INCH WELLS ND PUBLIC
HALF DOLLAR SIZE HAIL FLATTENED GARDEN AND SUNFLOWER
FIELD. REPORTS RELAYED BY MEDIA.
&&
PAYDLocal storm report, Aug 14, 1:09 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
109 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 8 NW HARVEY 47.85N 100.06W
08/14/2009 WELLS ND PUBLIC
4 TO 8 INCH FENCE POSTS SNAPPED OFF, ROUND BALES BLOWN
THIRTY YARDS INTO NEIGHBORS FIELD, STEEL ROOF BLOWN OFF
BUILDING. REPORT RELAYED BY MEDIA.
&&
PAYDLocal storm report, Aug 14, 2:50 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG MARTIN 47.83N 100.11W
08/14/2009 SHERIDAN ND BROADCAST MEDIA
EARLY MORNING STORM BLEW DOWN A STEEL BIN. A PORTION OF
THIS BIN WAS BLOWN 1/2 NORTHEAST OF ITS LOCATION. ALSO
SEVERAL LARGE TREES AND BRANCHES DOWN.
&&
KBIRKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:32 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 58 min |
| Aug 14, 1:18 AM CDT | Areal Flood Advisory | BIS | Dunn, McKenzie, Mountrail | 6 hr |
| Aug 14, 1:31 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 59 min |
| Aug 14, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 51 min |
| Aug 14, 2:22 AM CDT | Areal Flood Advisory | BIS | Golden Valley, McKenzie | 6 hr |
| Aug 14, 2:59 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 61 min |
| Aug 14, 3:35 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville | 55 min |
| Aug 14, 3:42 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 48 min |
| Aug 14, 4:07 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 33 min |
| Aug 14, 4:30 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 45 min |
| Aug 14, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 41 min |
| Aug 14, 6:29 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 46 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 62 min |
| Aug 14, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 62 min |
| Aug 14, 6:03 PM CDT | Areal Flood Advisory | BIS | Kidder, Logan, Stutsman | 6 hr |
| Aug 14, 6:28 PM CDT | Flash Flood Warning | BIS | Stutsman | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.